Anxiety/Depression caused by hormonal Birth Control?

Hi everyone, I've been a member of this forum for about a year now. I'm also a member of the OCD-forum.

I'll introduce myself. I'm 21 yo and a uni student.

When I was about 12, my parents got a divorce (a very violent one, so that was quite stressful). They lived together until I was about 14. During that time, there was a lot of physical and emotional abuse from my dad towards my mom. At 14, we moved house and we lived there together for about 3 months, and then my mom suddenly left, because my dad had beat her up quite badly. All that time, I didn't notice any anxiety or something.

About 6 months later I started taking the pill, for really bad menstrual cramps. I noticed I got OCD-like symptoms around that time. It was a ritual I had to do before I went to bed (go to the other room, touch the chair three times, touch the table,..). By time, those compulsions got longer and longer, but it was bearable because it was only at night.

In July last year, I started getting panic attacks. Racing heart, worrying about everything.. Since February I have those OCD-obsessions AND compulsions that won't go away. The fact that it doesn't go away makes me a little depressed.

I want to say that I AM in therapy, since July. So I'm doing what I can. But it's very expensive in my country and it sucks that I didn't get any benefit out of it yet.

But, now the real question. I always related the OCD to my mom leaving. But maybe it has also something to do with the pill? Since it's only then that the OCD started. I also have like NO sex drive at all (in: not had sex for about 2 months and I have a boyfriend). Why I think that it might be because the hormones is that it's more like moodswings. One day, I'm fine, but like literally: fine. I love everything I do, I'm exciting for everything that's coming, want to study, can concentrate,.. But then the other day (like today) it's like the future is scary, and I don't know what will happen and on top of that, I keep thinking about mistakes I made in the past.

Since panic attacks started last July, I switched to another pill (didn't get better) and now am on the Nuvaring. Again, no improvement at all. I would like to hear your experiences/thoughts about this!

2 Replies

oldestnewest
  • Hi I am sorry you are going through this. Unfortunately I can not give you much advice. I suffer with anxiety and depression ever since I had my son. I am currently on the pill but am looking at coming off of it as it is making my anxiety 10 times worse, I found out that it can have an effect of people with anxiety so know this is the case so maybe yours is linked to? Your best option is to go and speak to a doctor. It may be that instead of going into another type of that you need to come off them completely and give it time for the hormones to completely leave your body and then start again. Sorry I couldn't help more. I hope you can get it sorted x

  • Thanks for answering Letitia, really appreciate it!

    The problem is that my doc seems to think that there is no correlation between anxiety/depression and birth control, so if I have to stop, I think I'll need to do it without the support of my doc.

You may also like...